Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Is there are relationship between Parkinson's and Bipolar
    avatar
    An_221458 posted:
    Is there any information regarding a link between Parkinsons disease and bipolar? Don't they both have something to do with the dopamine levels in the brain? I am just wondering because my father has both...thank you
    Reply
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD responded:
    Anon_22481,
    There is no direct relationship between bipolar disorder and Parkinson's disease. However, medications for bipolar disorder can cause tremor and slowness of movement - and thus an appearance of PD. Some of the common medications include: Mood stabilizers: lithium, valproic acid
    Major tranquilizers: respiridone, aripiperazole, olanzapine, quetiapine, haloperidol, etc.

    Please review your father's medications - and look for side effects of parkinsonism, and discuss with his doctors.
     
    avatar
    DZBiz replied to Mark A Stacy, MD's response:
    Dr. Stacy,
    I hope you get this message! I just created an account solely for the purpose of thanking you. I stumbled upon this page after my father, age 66, suddenly was acting more like an 86 year old. His primary care physicial suspected Parkinson's but it seemed so fast. He has bipolar disorder so I was Googling "Parkinson's, bipolar" and found this. I sent the list of medications to my mom and sure enough, he had been on risperdone for a few months. After reading the side effects and seeing that he was exhibiting the most disturbing ones, he stopped taking it right away (maybe not the best way but my mom freaked out!) and within 10 days he is 100% back to normal; even better than he was months ago. In the meantime, a neurologist had ordered a battery of tests including an MRI and EEG based on his neuro exam which was terrible at the time. Everything came back negative and the doctor was happy to tell him yesterday that he didn't need to see him anymore.
    Thank you SO MUCH for this information. I truly believe it saved my dad.
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD replied to DZBiz's response:
    Dear DZBiz
    Thank you for your kind words, and making the effort to create an account. All of us are happy for your dad.


    Helpful Tips

    What would you like to know?Expert
    Over the last month the PD Exchange has addressed topics concerning diagnosis, medications, managing doctor's office visits, sleep ... More
    Was this Helpful?
    22 of 32 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center